Alert archive / New York / Wind Advisories in 2017
Wind Advisory 8, NWS Binghamton, NY
NWS Binghamton, NY issued this wind advisory at Nov 9, 2017, 2:45 PM EST for 10 counties in New York. It took effect at Nov 10, 2017, 1:00 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2017, 2:45 PM EST (19:45 UTC)
- In effect from
- Nov 10, 2017, 1:00 AM EST
- Expired
- Nov 10, 2017, 10:36 AM EST
- In force
- 10 hr
- Issued by
- NWS Binghamton, NY
Counties Cayuga County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Sullivan County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 54 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
814 WWUS71 KBGM 091945 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 245 PM EST Thu Nov 9 2017 NYZ009-017-018-025-036-037-044>046-057-062-101945- /O.NEW.KBGM.WI.Y.0008.171110T0600Z-171110T2100Z/ Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Delaware-Sullivan- Including the cities of Boonville, Auburn, Syracuse, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Delhi, Walton, and Monticello 245 PM EST Thu Nov 9 2017 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST FRIDAY... The National Weather Service in Binghamton has issued a Wind Advisory, which is in effect from 1 AM to 4 PM EST Friday. * LOCATIONS...Southern Cayuga, Tompkins, Cortland, Onondaga, Chenango, Madison, Oneida, Otsego, Delaware, and Sullivan Counties in central New York. * WINDS...Northwest 15 to 25 mph with gusts up to 45 mph. * TIMING...Overnight Thursday night through Friday afternoon. * TEMPERATURES...In the upper 20s. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
3 follow-up statements
848 WWUS71 KBGM 100302 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 1002 PM EST Thu Nov 9 2017 NYZ009-017-018-025-036-037-044>046-057-062-102100- /O.CON.KBGM.WI.Y.0008.171110T0600Z-171110T2100Z/ Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Delaware-Sullivan- Including the cities of Boonville, Auburn, Syracuse, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Delhi, Walton, and Monticello 1002 PM EST Thu Nov 9 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY... * LOCATIONS...Southern Cayuga, Tompkins, Cortland, Onondaga, Chenango, Madison, Oneida, Otsego, Delaware, and Sullivan Counties in central New York. * WINDS...Northwest 15 to 25 mph with gusts up to 45 mph. * TIMING...Overnight Thursday night through Friday afternoon. * TEMPERATURES...In the upper 20s. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
983 WWUS71 KBGM 100750 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 250 AM EST Fri Nov 10 2017 NYZ009-017-018-025-036-037-044>046-057-062-102100- /O.CON.KBGM.WI.Y.0008.000000T0000Z-171110T2100Z/ Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Delaware-Sullivan- Including the cities of Boonville, Auburn, Syracuse, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Delhi, Walton, and Monticello 250 AM EST Fri Nov 10 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * LOCATIONS...Southern Cayuga, Tompkins, Cortland, Onondaga, Chenango, Madison, Oneida, Otsego, Delaware, and Sullivan Counties in central New York. * WINDS...Northwest 15 to 25 mph with gusts up to 45 mph. * TIMING...continuing into this afternoon. * TEMPERATURES...falling into the 20s this morning then remaining there. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
650 WWUS71 KBGM 101536 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 1036 AM EST Fri Nov 10 2017 NYZ009-017-018-025-036-037-044>046-057-062-101645- /O.CAN.KBGM.WI.Y.0008.000000T0000Z-171110T2100Z/ Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Delaware-Sullivan- Including the cities of Boonville, Auburn, Syracuse, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Delhi, Walton, and Monticello 1036 AM EST Fri Nov 10 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Binghamton has cancelled the Wind Advisory. Northwest winds of 15 to 25 mph with gusts around 35 mph are still expected through early afternoon, although gusts around 45 mph are no longer forecast. $$ RRM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Nov 9, 1:12 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Nov 9, 1:12 PM EST, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 112 PM EST Thu Nov 9 2017 .SYNOPSIS... Dry and cool weather will dominate today as high pressure resides over the northeast. A strong cold front will push through the area tonight bringing record cold temperatures and lake effect snow showers Friday. Mainly dry weather is expected for the weekend with temperatures moderating into the 40s Sunday. && .NEAR TERM /THROUGH FRIDAY/... 845 AM Update...No major changes again with this update. We beefed up cloud cover for this morning based on latest satellite and trends and also made slight modifications to temperatures based on latest obs. 3 AM update... No significant changes to current forecast. Today high pressure hanging on. Mainly clear skies and light to calm winds has allowed some shallow river valley fog to form again early this morning. Low temperatures this morning in the 20s. An increasing low level flow will from the south will push temperatures into the mid and upper 40s this afternoon ahead of a strong cold front. This morning the low level flow is east so lower clouds and possible light rain showers could get into the Poconos and southern Catskills late this morning and afternoon. Currently that low level moisture is over southern NJ and southeast PA. Also this afternoon mid and high clouds will move east ahead of the cold front. Rain showers ahead of the front will wait until tonight to arrive. The strong cold front is ahead of a deep but transitory upper level trough. Rain showers move in this evening and will quickly change to snow from northwest to southeast with the front late this evening into early morning. The air with and behind the front is cold enough to set off lake effect snow showers. The low level flow is not stable leading to transitory bands off of Lake Ontario. There is a 2 or 3 hour period with a connection to Lake Huron late tonight into the Syracuse area to about 30 miles south. After that the flow tilts northwest sending the connection to our west and decreasing the fetch. Multibands continue most of Friday as the saturation layer drops from 10k to 4k feet. This continues into Friday evening but the high is building in bringing dry air and lighter winds. 850mb temps of -15 to -20 C plenty cold enough. Synoptic moisture limited given the source region to the west then moves out quickly. Tight pressure gradient between the cold front and the Great Lakes high will create strong gusty winds late this evening into Friday morning of 15 to 25 mph sustained with gusts to maybe 40 across the higher terrain in central NY. Not expecting much for snow accumulations. In the best areas which will be the higher terrain of eastern Finger Lakes region to the upper Susquehanna region 1 to 2 inches with a few outliers of 3 inches. The warm ground and the wind will keep amounts down. Across the twin tiers maybe an inch on the hilltops to less than half an inch in the valleys. Scranton metro will get only a dusting. With temperatures below freezing, untreated roads could become snow covered and icy. Low temperatures tonight in the low and mid 20s only rise about 5 degrees during the day Friday with the strong cold air advection. Wind chills will be in the single digits and teens. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... Main concerns in the short term remain fairly quiet with the lingering light lake effect snow across the lake plain south of Lake Ontario coming to an end Friday evening...high pressure settling in over the region through Saturday night and the next system beginning to move in from the west Sunday afternoon...initially in the form of light rain. Friday night...an even drier air mass will build in from the west under a large surface high. A few light snow showers are possible Friday evening across portions of the Finger Lakes...but conditions should quickly become unfavorable for LES as boundary layer winds veer to the north/ne and the inversion heights fall to less than 5k ft. Skies will become mostly clear and allow temperatures to fall into the single digits and teens above zero. Record lows for our 3 climate sites (SYR, BGM and AVP) are in the upper teens...so we may see records broken. Saturday/Sat night...should be very quiet with the surface high and upper level ridging overhead most of the day. Mostly sunny skies expected early in the day with clouds slowly increasing in coverage and thickness later in the afternoon as the high shifts to the east and a return swly flow ushers in slightly warmer air within a nearly zonal flow aloft. A weak short wave over the nrn Great Lakes will track quickly to the east Saturday night and help increase cloud cover across much of the area. Moisture will be limited, so not expecting any precipitation at this time. Temperatures will still be rather chilly on Saturday with highs only reaching into the lower to mid 30s...and Sat night lows dipping into the lower to mid 20s. Sunday...will end up being more mild with a weak WAA regime continuing and temperatures climbing into the lower to mid 40s. Skies will likely be mostly cloudy with the approach of a more potent, but fast-moving upper wave from the Ohio Valley into the Northeast. There are still some questions on the timing of the wave into the area, but the pattern seems to be in fairly good agreement compared to previous model runs of the suite of guidance. Deep moisture should be relatively low, and given the progressive nature of the system, precipitation amts should be limited. Expecting precip to start out as light rain Sunday afternoon. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Upper trough and associated inverted sfc trough will continue to rotate through the region Sunday night and Monday with precip changing to or mixing with snow Sunday evening, eventually going to all snow Sunday night/Monday morning before tapering off by the early afternoon. High pressure re-asserts its presence across the region late Monday into the middle of the week with quiet and cool weather expected. Temperatures will range from highs in the 40s to lows in the 30s. The next system will begin to push in from the west with additional chances for light precipitation late Wed into Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... In the very near term, a low stratus deck is bringing MVFR cigs to KAVP/KBGM/KELM this afternoon however expect this to very slowly move off to the east with cigs improving to VFR by around 19z for KELM, 23z for KBGM, and 2z for KAVP. Remaining sites stay VFR this afternoon into this evening. However by late this evening into the overnight, a cold front will push S/E through the area bringing a period of rain showers changing to snow showers along with reduced cigs. The timing for this will be in the 5 to 7z time frame for the central NY sites and around 8z for KAVP. Generally expect MVFR cigs with IFR visbys likely at the northern 3 sites (KRME/KSYR/KITH). KBGM will likely see at least a few flurries along with MVFR cigs but will likely maintain VFR visbys while KELM/KAVP remain VFR. Following the frontal passage, lake effect snow looks to set up for a time near the I-90 corridor so the most restrictive conditions look to occur roughly 7-10z at KSYR. We indicate visbys down to a mile at times but they could be even lower at times and it's worth noting the lake effect will be accompanied by strong, gusty winds. Conditions improve to mainly VFR Friday morning as lake effect weakens with lifting cigs. Winds variable from SE to SW but generally light this afternoon into early this evening. These winds shift to strong W/NW overnight into Friday behind the front at around 15 knots with gusts of 25 to 30 knots. Outlook... Friday night through Sunday...VFR. Sunday night / Monday...Restrictions possible in mixed rain/snow showers. Tuesday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...TAC NEAR TERM...PCF/TAC SHORT TERM...BJT LONG TERM...BJT AVIATION...PCF/TAC
Hazardous weather outlook, Nov 9, 3:36 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 336 AM EST Thu Nov 9 2017 NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-100845- Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 336 AM EST Thu Nov 9 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Cold Canadian air will arrive tonight and early Friday with much below average temperatures along with strong, gusty winds. Rain showers this evening will change to snow showers then continue into Friday as isolated lake effect snow showers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Cold Canadian air will be across the area Friday with much below average temperatures along with strong, gusty winds. High temperatures will be from the mid 20s to lower 30s. Wind chills will be as cold as the single digits. Lake effect snow showers will continue with total snow accumulations mostly less than an inch. No hazardous weather is expected at this time from Saturday to Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-023-025-036-037-044>046-100845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler- Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego- 336 AM EST Thu Nov 9 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and Tonight. Cold Canadian air will arrive tonight with much below average temperatures along with strong, gusty winds. Rain showers this evening will change to snow showers then continue into Friday as lake effect snow showers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Cold Canadian air will be across the area Friday with much below average temperatures along with strong, gusty winds. High temperatures will be in the mid and upper 20s. Wind chills will be as cold as the single digits. Lake effect snow showers will continue into the afternoon with total snow accumulations mostly under 2 inches. Hazardous weather is not expected at this time from Saturday to Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in New York, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.